MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION OCEAN DRAIN, TOTAL RECOVERY W/S

ATRIUM MEDICAL CORPORATION OCEAN DRAIN, TOTAL RECOVERY W/S
Model Number 2050-300
Health Effect - Clinical Code Pneumothorax (2012)
Date of Event 08/15/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
We are in the process of performing the investigation and will submit the follow-up report once the evaluation is completed.
 
Event or Problem Description
Report received stated the patient had a recurrent pneumothorax when the drain was removed from the wall suction.
 
Additional Manufacturer Narrative
Trauma patient presented a hemopneumothorax on the left side.Pneumothorax was apical.Single catheter was placed to remove both air (superior; top of pleural space) and blood (inferior; bottom of pleural space).While on suction the patient was able to drain air and blood without incident.The ocean chest drain had a filled, functioning water seal and was applying the desired suction level thus the device was functioning properly.When the hemothorax stopped the decision was made to discontinue negative pressure therapy and place the patient on gravity drainage.At this time the clinicians did not assess whether patient would tolerate gravity drainage prior to discontinuing suction.An x-ray was taken prior to turning off suction (going to water seal) to confirm the hemothorax resolution.It is unknown if resolution of the pneumothorax was confirmed via x-ray (no space seen at the top of the lung) or via water seal monitoring (cessation of bubbling).While the hemothorax fluid rate had dropped/stopped, the pneumothorax was most likely still present, thus not a 'recurrence'.From the information provided it can be concluded that ocean chest drain functioned properly during set up and during use.The inability of the patient to withstand gravity drainage was not chest drain related but as a result of the discontinuation of suction prematurely.

Brand Name
OCEAN DRAIN, TOTAL RECOVERY W/S
Common Device Name
OCEAN DRAIN, TOTAL RECOVERY W/S
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
hudson NH 03051
MDR Report Key5948242
Report Number1219977-2016-00200
Device Sequence Number1227239
Product Code KDQ
UDI-Device Identifier00650862103069
UDI-Public00650862103069
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K043582
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 08/23/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number2050-300
Device Catalogue Number2050-300
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 08/23/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/13/2016
Supplement Report FDA Received Date09/26/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age48 YR